Secondary Logo

Journal Logo

Letters to the Editor: Letters & Announcements

Recurrence of Local Anesthetic Cardiac Toxicity or Hypokalemia?

Krishnan, Sundar MBBS; Raw, Robert MBChB

Author Information
doi: 10.1213/ANE.0b013e3181b78c7e
  • Free

To the Editor:

Regarding the recent report by Marwick et al.1 describing a recurrence of local anesthetic cardiotoxicity after administration of intralipid, we suggest that the second episode of arrhythmias might be attributable to hypokalemia, rather than the cessation of the intralipid infusion.

Sinus tachycardia accompanied by short bursts of ventricular tachycardia was noted 40 min after the conclusion of the intralipid infusion (approximately 70 min after the return of spontaneous circulation). The first and second blood gas analysis (5 and 110 min after the return of spontaneous circulation, respectively) showed potassium concentrations of 3.2 mEq/L (when the pH was 6.8), and 2.5 mEq/L (when the pH was 7.30). Hypokalemia could have resulted from the epinephrine infusion and the insulin and bicarbonate therapy instituted after the return of spontaneous circulation. Hypokalemia could also have been a preexisting condition contributing to the initial cardiac event. If hypokalemia preexisted, we wonder about the patient’s serum magnesium blood concentration and whether pancreatitis and/or liver dysfunction also was preexistent.

Insulin-glucose-potassium infusion has been described as a potential treatment for local anesthetic toxicity in dogs.2,3 With the advent of intralipid as first line therapy for local anesthetic toxicity, insulin-glucose infusion is more likely to cause harm than benefit as seen in this case report. Furthermore, glucose infusion can worsen neurologic outcome after cerebral ischemia.4

In conclusion, we suggest that hypokalemia contributed to the second episode of cardiac arrhythmias noted by Marwick et al.

Sundar Krishnan, MBBS

Robert Raw, MBChB

Department of Anesthesia

University of Iowa Hospitals and Clinics

Iowa City, Iowa

sundar-krishnan@uiowa.edu

REFERENCES

1. Marwick PC, Levin AI, Coetzee AR. Recurrence of cardiotoxicity after lipid rescue from bupivacaine-induced cardiac arrest. Anesth Analg 2009;108:1344–6
2. Cho HS, Lee JJ, Chung IK, Shin BS, Kim JA, Lee KH. Insulin reverses bupivacaine-induced cardiac depression in dogs. Anesth Analg 2000;91:1096–102
3. Kim JT, Jung CW, Lee KH. The effect of insulin on the resuscitation of bupivacaine-induced severe cardiovascular toxicity in dogs. Anesth Analg 2004;99:728–33
4. Müllner M, Sterz F, Binder M, Schreiber W, Deimel A, Laggner AN. Blood glucose concentration after cardiopulmonary resuscitation influences functional neurological recovery in human cardiac arrest survivors. J Cereb Blood Flow Metab 1997;17:430–6
© 2009 International Anesthesia Research Society